Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 20, 1999, 9:22 PM CDT for Bremer County, Butler County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1999, 9:22 PM CDT (02:22 UTC)
- Expired
- Jul 21, 1999, 1:25 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
Counties Bremer County, IA, Butler County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 210224 FFWDSM IAC017-023-210625- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 922 PM CDT TUE JUL 20 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... BREMER COUNTY IN NORTHEASTERN IOWA BUTLER COUNTY IN NORTH CENTRAL IOWA * UNTIL 125 AM CDT * AT 920 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER ALL OF BREMER INTO NORTHERN BUTLER COUNTY... MOVING EAST SOUTHEAST AROUND 10 MPH.. * A 30 MILE WIDE LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING ONE TO TWO INCHES PER HOUR WITH ISOLATED THREE TO FIVE INCH AMOUNTS WILL SLIDE EAST SOUTHEAST, OVER ALL OF BUTLER AND BREMER COUNTIES THROUGH 11 PM. FLASH FLOODING CAN BE EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. SEARCY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:25 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jul 20, 3:25 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT TUE JUL 20 1999
BUSY DAY WITH RISID FLOODING PROBS IN THE NERN ZNS. STTN SIM TO
PAST FEW DAYS WITH FNTL BNDRY KSUX-KFOD-KDBQ ATTM AND SFC LOW NR
KOFK. POOL OF 75 TO 82 DEG DPS AND CAPES OF 8000 J/KG SET UP STTN
NICE WITH SIG PWATS IN PLACE. FEEL CNVCTN SHUD DVLP SHRTLY AND MOV
ALNG FNT IN ADV OF SFC LO. WL KEEP FFA OUT FOR N CNTRL INTO NERN
IA. AS FOR PCPN TNGT, CAT OVR THE NE, GUD CHC NW INTO THE SERN AND
CHC S CNTRL AND SW. COORD WITH KOAX AND KDVN AND OPTED TO GO ALNG
WITH HEAT ADVY OVR W CNTRL, SW, S CNTRL, INTO SE IA FOR WED. DP'S
IN MID 70S AND MAXES NR 95 YIELD 105-110 THRU MUCH OF AFTN. AFT 1ST
FCST PD, FEEL IA WL BE PRETTY HIGH AND DRY WITH UPR HI BLDG INTO
AREA. WL LV EFP DRY AND HOT. BROKEN REC L-M 70S AND 90S.
DSM 31--- ALO 72---
.DSM...FFA TNGT IAZ004>007-015>017-024>028-037>039-050
NPW HEAT WED IAZ044>046-057>060-0h70>074-081>086-092>097
MS JUL 99The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:34 AM CDT | Flash Flood Warning | DMX | Worth | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.